Tumorlike Cardiac Fungal Mycetoma Caused by Scedosporium apiospermum Presenting as Symptomatic Ventricular Tachycardia
A 35-year-old man comes to the emergency department reporting dizziness, palpitations, and chest pain. A physical examination revealed a blood pressure of 70/50 mm Hg, faint peripheral pulses, and a regular cardiac rhythm. The ECG showed a regular widened QRS tachycardia (Figure 1A) that was electrically cardioverted with successful sinus rhythm reversion. He had no previous known cardiovascular pathologies, but was HIV-positive on antiretroviral therapy, with a history of cryptococcal and tuberculous meningitis (4 years before presentation). Viral load quantification was undetectable, and CD4 counting was 254 cells/μL. Impregnation with intravenous amiodarone was initiated. On transthoracic echocardiography, a tumorlike mass involving the right ventricle free wall and lateral tricuspid annulus was identified (Figure 1B). Initial cardiac MRI confirmed a large mass in the right ventricular free wall (Figure 1C, Movie I in the online-only Data Supplement) that demonstrated intense first-pass perfusion (Movie II in the online-only Data Supplement) and contrast uptake (Figure 1D).
The primary initial hypothesis was a HIV-related tumor (non-Hodgkin or Hodgkin lymphoma). An intraluminal transvenous biopsy and, subsequently, a computed tomography–guided percutaneous needle biopsy were attempted. Neither approach resulted in adequate material for histological diagnosis. Approximately 2 weeks later he had a recurrent episode of symptomatic ventricular tachycardia that needed electric cardioversion. The patient was then submitted to open heart surgery. The visual aspect was inconclusive with an intensely thickened pericardium. Histology depicted chronic granulomatous inflammation, with numerous filamentous fungal colonies forming a cardiac mycotic mycetoma (Figure 2). Scedosporium apiospermum was subsequently identified by culture. The patient was initiated on intravenous voriconazole followed by oral administration with an excellent clinical and radiological response. Follow-up cardiac MRI imaging demonstrated a significant decrease in the size of the right ventricular mass (Figure 1D, Movie III in the online-only Data Supplement).
Ventricular tachycardia can be caused by different structural abnormalities of the heart tissue, frequently related to fibrotic scars from ischemic and nonischemic origin. Cardiac tumors, particularly in pediatric patients, are also associated with clinically significant arrhythmias.1 In adults, non-Hodgkin lymphoma has been reported as a cause for ventricular arrhythmias. In this report, we describe a tumorlike cardiac fungal mycetoma caused by S apiospermum presenting as ventricular tachycardia associated with hemodynamic instability. Mycetoma is primarily a granulomatous disease of the skin and subcutaneous tissue, caused by fungi (eumycetoma) or aerobic bacteria (actinomycetoma) that occasionally involve other tissues, particularly in immunocompromised patients.2 S apiospermum endocarditis has been previously described in a patient after cardiac surgery.3 Floating atrial mycetomas caused by S apiospermum infection have been recently reported in a patient with cystic fibrosis who underwent double-lung transplantation and developed disseminated scedosporiosis.4 Advanced fungal mycetoma usually requires both prolonged antifungal medication and surgery. Voriconazole shows activity, in vitro, similar to that of itraconazole, but better oral bioavailability against a wide range of molds including S apiospermum. Because of the extensive involvement of the right ventricular free wall, atrioventricular groove, and tricuspid annulus, complete surgical excision was not feasible, but substantial reduction of the mass was observed after 8 months of oral voriconazole treatment (200 mg twice daily). No recurrence of ventricular tachycardia was observed during follow-up.
The online-only Data Supplement is available with this article at http://circ.ahajournals.org/lookup/suppl/doi:10.1161/CIRCULATIONAHA.114.009162/-/DC1.
- © 2014 American Heart Association, Inc.